A Recent Approach to Derive the Multinomial Logit Model for Choice Probability

  • Roberto TadeiEmail author
  • Guido Perboli
  • Daniele Manerba
Part of the AIRO Springer Series book series (AIROSS, volume 1)


It is well known that the Multinomial Logit model for the choice probability can be obtained by considering a random utility model where the choice variables are independent and identically distributed with a Gumbel distribution. In this paper we organize and summarize existing results of the literature which show that using some results of the extreme values theory for i.i.d. random variables, the Gumbel distribution for the choice variables is not necessary anymore and any distribution which is asymptotically exponential in its tail is sufficient to obtain the Multinomial Logit model for the choice probability.


Random utility Extreme values theory Asymptotic approximation Multinomial Logit model 


  1. 1.
    Ben-Akiva, M., Lerman, S.R.: Disaggregate travel and mobility choice models and measures of accessibility. In: Hensher, D., Stopher, P. (eds.) Behavioral Travel Modeling. Croom Helm, London (1979)Google Scholar
  2. 2.
    Ben-Akiva, M., Lerman, S.R.: Discrete Choice Analysis: Theory and Application to Travel Demand, vol. 9. MIT press (1985)Google Scholar
  3. 3.
    Beraldi, P., Bruni, M.E., Manerba, D., Mansini, R.: A stochastic programming approach for the traveling purchaser problem. IMA J. Manag. Math. 28(1), 41–63 (2017)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Crainic, T.G., Gobbato, L., Perboli, G., Rei, W.: Logistics capacity planning: a stochastic bin packing formulation and a progressive hedging meta-heuristic. Eur. J. Oper. Res. 253(2), 404–417 (2016)MathSciNetCrossRefGoogle Scholar
  5. 5.
    DeGroot, M., Schervish, M.: Probability and Statistics, 3rd edn. Addison Wesley, Reading (2002)Google Scholar
  6. 6.
    Domencich, T., McFadden, D.: Urban Travel Dynamics: A Behavioral Analysis. North Holland, Amsterdam (1975)Google Scholar
  7. 7.
    Galambos, J.: The Asymptotic Theory of Extreme Order Statistics. Wiley, New York (1978)zbMATHGoogle Scholar
  8. 8.
    Hansen, W.: How accessibility shapes land use. J. Am. Inst. Plan. 25, 73–76 (1959)CrossRefGoogle Scholar
  9. 9.
    Leonardi, G.: The structure of random utility models in the light of the asymptotic theory of extremes. In: Florian, M. (ed.) Transportation Planning Models, pp. 107–133. Elsevier (1984)Google Scholar
  10. 10.
    Leonardi, G.: Asymptotic approximations of the assignment model with stochastic heterogeneity in the matching utilities. Environ. Plan. A 17, 1303–1314 (1985)CrossRefGoogle Scholar
  11. 11.
    Luce, R.D.: Individual Choice Behavior: A Theoretical Analysis. Wiley, New York (1959)zbMATHGoogle Scholar
  12. 12.
    Manerba, D., Mansini, R., Perboli, G.: The capacitated supplier selection problem with total quantity discount policy and activation costs under uncertainty. Int. J. Prod. Econ. 198, 119–132 (2018)CrossRefGoogle Scholar
  13. 13.
    Marschak, J.: Binary choice constraints on random utility indications. In: Arrow, K. (ed.) Stanford Symposium on Mathematical Methods in the Social Sciences, pp. 312–329. Stanford University Press (1960)Google Scholar
  14. 14.
    McFadden, D.: Conditional logit analysis of qualitative choice behavior. In: Zarembka, P. (ed.) Frontiers in Econometrics, pp. 105–142. Academic Press (1974)Google Scholar
  15. 15.
    Perboli, G., De Marco, A., Perfetti, F., Marone, M.: A new taxonomy of smart city projects. Transp. Res. Procedia 3, 470–478 (2014)CrossRefGoogle Scholar
  16. 16.
    Perboli, G., Ghirardi, M., Gobbato, L., Perfetti, F.: Flights and their economic impact on the airport catchment area: an application to the Italian tourist market. J. Optim. Theory Appl. 164, 1109–1133 (2015)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Perboli, G., Gobbato, L., Maggioni, F.: A progressive hedging method for the multi-path traveling salesman problem with stochastic travel times. IMA J. Manag. Math. 28, 65–86 (2015)CrossRefGoogle Scholar
  18. 18.
    Perboli, G., Tadei, R., Baldi, M.: The stochastic generalized bin packing problem. Discrete Appl. Math. 160, 1291–1297 (2012)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Perboli, G., Tadei, R., Gobbato, L.: The multi-handler knapsack problem under uncertainty. Eur. J. Oper. Res. 236(3), 1000–1007 (2014)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Tadei, R., Perboli, G., Baldi, M.M.: The capacitated transshipment location problem with stochastic handling costs at the facilities. Int. Trans. Oper. Res. 19(6), 789–807 (2012)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Tadei, R., Perboli, G., Perfetti, F.: The multi-path traveling salesman problem with stochastic travel costs. EURO J. Transp. Logist. 6, 2–23 (2014). Scholar
  22. 22.
    Tadei, R., Ricciardi, N., Perboli, G.: The stochastic p-median problem with unknown cost probability distribution. Oper. Res. Lett. 37, 135–141 (2009)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Train, K.E.: Discrete Choice Methods with Simulation. Cambridge University Press (2003)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Department of Control and Computer EngineeringPolitecnico di TorinoTurinItaly

Personalised recommendations